Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS New Orleans, LA

March 16, 2014Walthall County, Mississippi; Saint Helena Parish, Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 16, 2014, 4:14 AM CDT for Walthall County, Mississippi; Saint Helena Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2014, 4:14 AM CDT (09:14 UTC)
Expired
Mar 16, 2014, 4:45 AM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS54 KLIX 160914
SVRLIX
LAC091-105-117-MSC147-160945-
/O.NEW.KLIX.SV.W.0013.140316T0914Z-140316T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
414 AM CDT SUN MAR 16 2014

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF GREENSBURG...
  NORTHERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF AMITE...
  NORTHWESTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF FRANKLINTON...
  SOUTHWESTERN WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 445 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MONTPELIER...OR 8 MILES
  SOUTH OF GREENSBURG...AND MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSELAND AND AMITE BY 420 AM CDT...
  WILMER BY 430 AM CDT...
  MOUNT HERMAN BY 435 AM CDT...
  7 MILES NORTHWEST OF FRANKLINTON BY 440 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3112 9008 3092 8996 3065 9064 3065 9069
      3079 9077 3100 9033 3100 9026 3104 9026
TIME...MOT...LOC 0914Z 243DEG 57KT 3076 9062

$$


24/RR
2 follow-up statements
817 
WWUS54 KLIX 160931
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
431 AM CDT SUN MAR 16 2014

LAC091-160941-
/O.CAN.KLIX.SV.W.0013.000000T0000Z-140316T0945Z/
ST. HELENA LA-
431 AM CDT SUN MAR 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR ST. HELENA PARISH IS
CANCELLED...

LAT...LON 3107 9020 3112 9008 3094 8997 3070 9055
      3090 9055 3100 9033 3100 9026 3104 9026
TIME...MOT...LOC 0931Z 243DEG 57KT 3089 9036

$$

LAC105-117-MSC147-160945-
/O.CON.KLIX.SV.W.0013.000000T0000Z-140316T0945Z/
WALTHALL MS-WASHINGTON LA-TANGIPAHOA LA-
431 AM CDT SUN MAR 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WALTHALL COUNTY...AND TANGIPAHOA AND WASHINGTON PARISHES...

AT 428 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WILMER...OR 11 MILES
NORTHEAST OF AMITE...MOVING NORTHEAST AT 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3107 9020 3112 9008 3094 8997 3070 9055
      3090 9055 3100 9033 3100 9026 3104 9026
TIME...MOT...LOC 0931Z 243DEG 57KT 3089 9036

$$

24/RR
481 
WWUS54 KLIX 160950
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
450 AM CDT SUN MAR 16 2014

LAC105-117-MSC147-161000-
/O.EXP.KLIX.SV.W.0013.000000T0000Z-140316T0945Z/
WALTHALL MS-WASHINGTON LA-TANGIPAHOA LA-
450 AM CDT SUN MAR 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR WALTHALL COUNTY...AND
TANGIPAHOA AND WASHINGTON PARISHES HAS EXPIRED...

LAT...LON 3107 9020 3112 9008 3094 8997 3070 9055
      3090 9055 3100 9033 3100 9026 3103 9025
TIME...MOT...LOC 0931Z 243DEG 57KT 3089 9036

$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 11:50 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 15, 11:50 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1150 PM CDT SAT MAR 15 2014

.AVIATION...
...06Z TAF ISSUANCE...
VERY CHAOTIC SKY WAS OBSERVED WITH IFR TO VFR CEILINGS AT TAF
SITES ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A PRE- FRONTAL
LINE OF STORMS IS EXPECTED TO MOVE EAST TO WEST ACROSS THE
FORECAST AREA BETWEEN ABOUT 08Z AND 15Z. SCATTERED TO NUMEROUS
SHOWERS WILL ALSO BE POSSIBLE IN THE WAKE OF THE SQUALL LINE
SUNDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH THE AREA LATE
IN THE DAY. 18

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON FROM 20 TO 60 NM...AND COASTAL WATERS FROM
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
     FOURCHON OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON FROM 20 TO 60 NM...AND COASTAL WATERS FROM
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
     FOURCHON OUT 20 NM.

&&
Hazardous weather outlook, Mar 15, 10:33 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1033 PM CDT SAT MAR 15 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-161545-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1033 PM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT AS THUNDERSTORMS FORM AHEAD OF AN APPROACHING COLD FRONT.
THE PRIMARY THREATS WILL BE DAMAGING WINDS FROM A POSSIBLE SQUALL
LINE...HAIL FROM THE STRONGER STORMS...OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO OR TWO CAN NOT RULED
OUT. THIS RISK AREA IS OVER SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI.

STRONG SOUTHEAST WINDS AHEAD OF AN APPROACHING COLD FRONT WILL
BECOME HAZARDOUS FOR SMALL CRAFTS ACROSS OPEN WATERS AROUND AND
EAST OF THE MISSISSIPPI TONIGHT THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ONGOING OVERNIGHT WILL CONTINUE INTO SUNDAY
MORNING. ANY SEVERE THUNDERSTORMS SHOULD MOVE EAST OF THE OUTLOOK
AREA SUNDAY MORNING. HOWEVER...RAINFALL ACCUMULATIONS OF 1 TO 3
INCHES ARE POSSIBLE BY LATE SUNDAY MORNING...WHICH COULD RESULT IN
LOCALIZED PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS.

NO WEATHER HAZARDS ARE EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. ACTIVATION OF
SPOTTERS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUESTED
FOR TONIGHT AND EARLY SUNDAY MORNING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:40 AM CDTAreal Flood AdvisoryLIXAmite, Pike, Walthall110 min
Mar 16, 5:08 AM CDTSevere Thunderstorm WarningLIXPearl River, Walthall67 min
Mar 16, 6:27 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Jackson2 hr
Mar 16, 7:03 AM CDTTornado WarningLIXHancock27 min
Mar 16, 7:24 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Jackson51 min
Mar 15, 10:07 PM CDTSmall Craft AdvisoryLIX18 hr
Mar 16, 4:45 AM CDTTornado WarningLIXWashington30 min
Mar 16, 7:29 AM CDTSpecial Marine WarningLIX31 min
Mar 16, 8:38 AM CDTSpecial Marine WarningLIX97 min
Mar 16, 8:39 AM CDTSpecial Marine WarningLIX66 min
Mar 16, 9:33 AM CDTSpecial Marine WarningLIX57 min
Mar 16, 10:00 AM CDTSpecial Marine WarningLIX60 min
Mar 16, 10:14 AM CDTSpecial Marine WarningLIX61 min
Mar 16, 10:54 AM CDTSpecial Marine WarningLIX66 min
Mar 16, 11:12 AM CDTSpecial Marine WarningLIX63 min
Mar 16, 12:28 PM CDTSpecial Marine WarningLIX47 min
Mar 16, 3:48 PM CDTSmall Craft AdvisoryLIX16 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.